question-icon

My last few periods have been really weird: sounds pretty

default
Posted on Mon, 21 Jan 2019
Question: My last few periods have been really weird: sounds pretty gross but essentially they have been dark brown, clumpy, and don't smell like a 'normal' period. Towards the end and beginning I get light brown discharge. I've been swapping birth control pills a few times the last 5 months so i was wondering if maybe it had to do with that, or an iron deficiency or something..?
doctor
Answered by Dr. Aaron Branch (19 minutes later)
Brief Answer:
Birth control pills

Detailed Answer:
Hello, I'm Dr. Branch, thanks for using Ask a Doctor. Having brown periods, in most cases, is a normal variation of normal periods, and can often happen when using birth control (some types of birth control cause this more often than others). It likely has to do with the changing hormone levels and how long it takes for the lining of your uterus to shed; the discharged blood may be older than usual and that makes it more brown and clumpy.

If you don't have any other symptoms, it wouldn't be anything to worry about, and over time, once you have been taking one birth control for awhile, your periods may go back to the way they were before. This isn't a sign of iron deficiency, infection, or any other problem with your health, so I don't think you need to do anything about it.

I hope that helps and makes sense, please let me know if you have any questions about any of that and I would be glad to discuss it further with you.
Above answer was peer-reviewed by : Dr. Nagamani Ng
doctor
Answered by
Dr.
Dr. Aaron Branch

General & Family Physician

Practicing since :2011

Answered : 541 Questions

premium_optimized

The User accepted the expert's answer

Share on
My last few periods have been really weird: sounds pretty

Brief Answer: Birth control pills Detailed Answer: Hello, I'm Dr. Branch, thanks for using Ask a Doctor. Having brown periods, in most cases, is a normal variation of normal periods, and can often happen when using birth control (some types of birth control cause this more often than others). It likely has to do with the changing hormone levels and how long it takes for the lining of your uterus to shed; the discharged blood may be older than usual and that makes it more brown and clumpy. If you don't have any other symptoms, it wouldn't be anything to worry about, and over time, once you have been taking one birth control for awhile, your periods may go back to the way they were before. This isn't a sign of iron deficiency, infection, or any other problem with your health, so I don't think you need to do anything about it. I hope that helps and makes sense, please let me know if you have any questions about any of that and I would be glad to discuss it further with you.